What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 23, 5:42 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, May 23, 5:42 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
642 PM CDT Mon May 23 2022
.DISCUSSION...
Severe thunderstorm watch just went out for western 4 counties as
convection has been blossoming in Webb county this afternoon, now
spreading into Duval and LaSalle. These storms have been growing
pretty rapidly in the moist and unstable environment with
impressive storm top divergence. Large hail has been the primary
threat so far. Models have done a very poor job of handling this
early convection. This could limit the overnight activity
potential with the environment becoming less favorable. 22Z HRRR
model finally picks up on current picture. If the model pans out
through the night, much of the convection will remain in the
current watch counties and possible east into just the southern
Coastal Bend. As bad as it has been handling things though, not
going to completely jump on board with this solution and keep the
door open for convection through all of our area overnight.
Also see Aviation discussion below.
&&
.AVIATION...
Uncertain aviation forecast for the overnight as there is
significant uncertainty in the evolution of convection this
evening and overnight. Current convection impacting COT and LRD
TAF sites and pushing eastward, although the farthest east stuff
has begun to weaken. Have TSRA mentioned at least in tempo groups
for all sites at some point through the night. Gusty winds will be
expected at times with storms overnight. Hail is also possible.
MVFR CIGS will be possible at times through the night. Most sites
should dry by morning with gusty winds developing by late in the
morning.
&&
.PREV DISCUSSION... /Issued 314 PM CDT Mon May 23 2022
by National Weather Service Austin/San Antonio TX/
SHORT TERM (Tonight through Tuesday Night)...
The main challenges within the storm term will be the evolution and
timing of strong to severe convection across South Texas, mainly for
tonight into Tuesday morning. Latest visible satellite and doppler
radar shows an initial complex of activity just to the northwest of
the Laredo to Cotulla corridor. Short term model guidance shows this
activity could continue in this region but could pivot more to the
northeast into the Austin/San Antonio CWA. Convective allowing model
guidance are in solid agreement on the development of a second and
likely more impactful mesoscale complex system (or vortex) over the
Mexico terrain this evening. This convective system has greater risk
for advancing west to east across South Texas into and through the
overnight hours. Abnormally high PWATs coupled with SBCAPE of around
2000 to 3000 J/kg and effective bulk shear of 40 to 60 knots would
be plenty to support strong to severe storms with this storm complex
with main hazards of damaging straight line winds and large hail. A
low end risk for a tornado is possible as well for areas nearest the
Rio Grande. In addition to the risk for strong to severe storms, the
storms will likely be prolific rainfall producers with high rainfall
rates. The high rainfall rates despite drought conditions results in
the potential for minor to isolated flash flooding. Highest concerns
for flooding exist to the west.
While some activity could linger into Tuesday for portions of the
Coastal Bend in association with the overnight convective complex,
rainfall chances dwindle from west to east throughout the day as the
atmosphere will likely stabilize following the convection. However,
the atmosphere is expected to recharge and PoPs start to climb into
and through Tuesday night. During the evening, could need to monitor
for isolated cells approaching off the Mexico terrain. The overnight
into early Wednesday, attention turns to the possible approach of
another convective complex from the north. More locally heavy rain
and isolated strong to severe storms could again be possible with
this activity.
Temperatures trend in the mid 80s to low 90s this afternoon under
partly to mostly cloudy skies. For the overnight, lows will mainly
trend in the low to mid 70s tonight under mostly cloudy to overcast
skies but are subject to slightly cooler conditions with stronger
cold pools from convective outflows. Highs could also be subject to
cooler levels pending convective outflows, otherwise expect for high
temperatures to climb into the mid 80s to mid 90s range.
LONG TERM (Wednesday through Monday)...
Thunderstorms will likely be ongoing Wednesday morning as a
surface cold front approaches from the north. SPC currently has a
Slight Risk (2 of 5) for portions of Victoria and Calhoun
Counties, with the remainder of the CWA in a Marginal Risk (1 of
5). The primary concern with any storms that move through will be
damaging wind and perhaps some hail up to quarter size, however,
there will exist a conditional threat for an isolated tornado if
any storms can tap into some of the low level SRH in play along
the cold front. Instability will be the one limiting factor as
storms will likely be moving through before peak heating. If
outflow makes it out ahead of the line, then cold-pooling will
result in a weakening trend. However, with 40-50 kts of deep layer
shear, that should be sufficient to maintain storm intensity as
the line moves from north to south on Wednesday afternoon.
High pressure will slowly build in behind the front Wednesday
evening into early Thursday morning, with cooler and drier air
filtering in briefly. Expect lower 60s inland, and mid to upper
60s for the remainder of the region, with the exception being the
immediate coastline, where warm Gulf waters should keep
temperatures in the lower 70s Thursday morning. Afternoon highs
will climb into the 80s for most, but out west into Webb County,
highs in the lower 90s can be expected. Winds will generally be
out of the east-northeast on Thursday, with mainly clear skies
expected. By Friday morning, the surface flow should return to a
typical onshore flow, out of the southeast, and surface moisture
will return as well. However, rain chances don't look to return
through the remainder of the long term period.
Expect patchy clouds in the mornings and hot and humid afternoons
with plenty of sunshine to return by the Holiday weekend and
continue into the start of next week as mid-level ridging develops
over the ArkLaTex this weekend. Temperatures will start in the
70s with afternoons in the upper 80s to lower and middle 90s east
and upper 90s to around 100 out west.
MARINE...
Light to moderate onshore winds and seas are expected through the
afternoon across the coastal waters. The onshore flow and seas
will increase tonight into Tuesday with small craft advisory
conditions likely. Moderate to strong onshore flow will continue
through early Thursday morning with small craft advisory
conditions remaining possible. A cold front will move through
swinging the winds around out of the northeast on Wednesday
evening/Thursday morning, with gusty winds expected. Onshore flow
will return Friday, then strengthen to moderate to strong levels
from Friday night into the weekend. Small craft exercise caution
to small craft advisory conditions will be possible through the
weekend as onshore flow continues and breezy surface winds
develop.
PREV DISCUSSION... /Issued 1239 PM CDT Mon May 23 2022
by National Weather Service Austin/San Antonio TX/
AVIATION...
The greatest concerns for aviation through this TAF period will
be the arrival of organized convection, generally from west to
east, from a likely storm complex coming out of Mexico during
latter half of this afternoon through tonight. Outside from the
storm complex, additional development of some showers or storm
activity could be possible as well. Some storms could become
strong to severe with damaging winds, large hail, frequent
lightning and heavy rainfall tonight. VFR conditions are to
persist much of this afternoon into this evening before MVFR
ceilings settle in for the overnight into Tuesday morning. With
any storms directly impacting the TAF sites, flight categories
could easily fall to below MVFR levels for a time. Conditions
could improve to VFR levels late in the TAF period as storm
activity may diminish in coverage and intensity.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 74 88 76 88 68 / 70 60 30 60 50
Victoria 72 85 71 83 63 / 70 70 40 80 40
Laredo 73 95 74 91 69 / 70 30 20 40 20
Alice 72 92 74 90 66 / 70 50 30 60 40
Rockport 76 85 77 88 70 / 80 70 30 70 50
Cotulla 72 90 72 87 65 / 80 40 40 60 10
Kingsville 74 92 76 91 68 / 70 50 30 50 50
Navy Corpus 76 85 77 85 73 / 70 60 30 60 50
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday morning For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
GM...Small Craft Advisory from 1 AM to 1 PM CDT Tuesday For the
following zones: Baffin Bay and Upper Laguna Madre...
Coastal waters from Baffin Bay to Port Aransas out 20 NM...
Coastal waters from Port Aransas to Matagorda Ship Channel
out 20 NM...Copano, Aransas, and Redfish Bays...Corpus
Christi and Nueces Bays...San Antonio, Mesquite, and
Espiritu Santo Bays...Waters from Baffin Bay to Port
Aransas from 20 to 60 NM...Waters from Port Aransas to
Matagorda Ship Channel from 20 to 60 NM.
&&
PH/83...AVIATIONHazardous weather outlook, May 23, 5:40 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
640 PM CDT Mon May 23 2022
TXZ229>234-239>247-342>347-442-443-447-242345-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
640 PM CDT Mon May 23 2022
This hazardous weather outlook is for South Texas.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect through midnight for
Duval, La Salle, McMullen, and Webb counties.
Strong to severe thunderstorms are possible this evening and
overnight. The primary hazards will be damaging winds and large
hail. An isolated tornado cannot be ruled out. Additionally,
locally heavy rainfall could lead to minor flooding this evening
and overnight.
High Risk of Rip Currents today and tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Some strong to severe thunderstorms are possible once again
Wednesday as a cold front slides through the region, especially
for the eastern 1/3rd of the area. Locally heavy rainfall is
possible which could lead to minor flooding.
Moderate to high rip current risk through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Spotters are encouraged to
relay reports of severe weather and flooding to the NWS while
following local, state, and CDC guidelines. Use hashtags
#ccspotter and #txwx
GMZ231-232-236-237-250-255-270-275-242345-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
640 PM CDT Mon May 23 2022
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Tonight
Small Craft Advisory until 10 AM this morning for seas across the
offshore waters south of Port Aransas.
Small Craft Advisory conditions expected tonight across the Gulf
Waters.
Isolated to scattered thunderstorms this afternoon, then scattered
to numerous tonight. Some storms may become strong with wind
gusts 35 knots or greater, small hail, heavy rainfall and
lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisory conditions are expected through Wednesday
morning. Small Craft Advisory conditions could return this weekend.
Scattered thunderstorms are possible through Wednesday becoming
isolated Thursday. Some storms may become strong with wind gusts up
to 35 knots, small hail, heavy rainfall and lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
TC
In the hours before
Special weather statement, May 23, 3:21 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
421 PM CDT Mon May 23 2022
TXZ239-232145-
Webb TX-
421 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of northwestern Webb
County through 445 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gilson Groves, or 19 miles south of Carrizo Springs,
moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chupadera Ranch Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2820 10021 2820 9960 2806 10002 2809 10005
2810 10005 2815 10009 2817 10014 2817 10016
2819 10018 2819 10021
TIME...MOT...LOC 2121Z 237DEG 18KT 2825 9991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EMFSpecial weather statement, May 23, 4:07 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
507 PM CDT Mon May 23 2022
TXZ239-232300-
Webb TX-
507 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of northwestern Webb
County through 600 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chupadera Ranch Airport, or 26 miles southwest of Carrizo Springs,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chupadera Ranch Airport.
This includes US Highway 83 near mile marker 668.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2819 10019 2820 10017 2820 9955 2799 9998
2802 10001 2807 10002 2808 10005 2815 10008
2817 10014 2817 10016
TIME...MOT...LOC 2206Z 253DEG 20KT 2817 10004
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
EMFSpecial weather statement, May 23, 4:10 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
510 PM CDT Mon May 23 2022
TXZ239-240-232245-
Webb TX-Duval TX-
510 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of northwestern Duval
and southeastern Webb Counties through 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Ranchitos Las Lomas, or 27 miles southwest of Freer,
moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aguilares, Ranchitos Las Lomas and Mirando City.
This includes US Highway 59 between mile markers 778 and 808.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2742 9906 2751 9923 2798 9912 2780 9869
TIME...MOT...LOC 2210Z 212DEG 23KT 2770 9901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TCSpecial weather statement, May 23, 4:47 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
547 PM CDT Mon May 23 2022
TXZ239-232315-
Webb TX-
547 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of east central Webb
County through 615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Ranchitos Las Lomas, or 27 miles east of Laredo, moving
north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Webb
County.
This includes US Highway 59 between mile markers 792 and 802.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2754 9902 2760 9914 2782 9903 2767 9885
TIME...MOT...LOC 2247Z 202DEG 18KT 2764 9905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EMFSpecial weather statement, May 23, 6:20 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
720 PM CDT Mon May 23 2022
TXZ229-240045-
La Salle TX-
720 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of central La Salle
County through 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Los Angeles, or 11 miles southeast of Cotulla,
moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Los Angeles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2823 9914 2837 9921 2852 9896 2829 9886
TIME...MOT...LOC 0020Z 243DEG 25KT 2833 9909
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EMFSpecial weather statement, May 23, 6:24 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
724 PM CDT Mon May 23 2022
TXZ239-240100-
Webb TX-
724 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of central Webb County
through 800 PM CDT...
At 723 PM CDT, Doppler radar was tracking a strong thunderstorm over
Laredo Community College, or near Laredo, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laredo, Texas A&M, Laredo International Airport, Unitec Industrial
Park, St Augustine High School South Laredo, Doctors Hospital Of
Laredo, Laredo Country Club, Laredo Community College, Ranchos
Penitas West, Orvil and Botines.
This includes the following highways...
Interstate 35 between mile markers 1 and 18.
US Highway 59 between mile markers 820 and 824.
US Highway 83 between mile markers 718 and 720.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2749 9948 2750 9950 2750 9953 2757 9951
2758 9953 2761 9954 2761 9956 2760 9958
2761 9958 2764 9960 2764 9963 2763 9962
2763 9964 2764 9967 2782 9956 2765 9926
2746 9949
TIME...MOT...LOC 0023Z 210DEG 23KT 2753 9954
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EMF